Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 89, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 7:02 PM CDT for Dakota County, Dixon County, Nebraska; Clay County, Union County, South Dakota; 5 counties in Iowa. It was in force for 43 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 7:02 PM CDT (00:02 UTC)
- Expired
- May 12, 2022, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:09 PM CDT | TSTM WND GST 68 | 2 Sw Sergeant Bluff, IA | ASOS STATION KSUX SIOUX GATEWAY AIRPORT. |
| May 12, 7:12 PM CDT | TSTM WND DMG | 3 S North Sioux City, SD | NUMEROUS SNAPPED POWERLINES AND TREES DOWN THROUGHOUT DAKOTA DUNES. |
| May 12, 7:13 PM CDT | TSTM WND GST 79 | 3 Se Jefferson, SD | MESONET STATION 53 SD RWIS NORTH SIOUX CITY. |
| May 12, 7:14 PM CDT | TSTM WND DMG | Jefferson, SD | NUMEROUS POWER LINES AND TREES DOWN THROUGHOUT THE CITY OF JEFFERSON, SD. |
| May 12, 7:15 PM CDT | TSTM WND GST 58 | 1 Sw Moville, IA | DELAYED REPORT. IOWA RWIS STATION RSCI4. |
| May 12, 7:21 PM CDT | HAIL 0.75 | 3 Wsw North Sioux City, SD | REPORT FROM MPING: DIME (0.75 IN.). |
| May 12, 7:24 PM CDT | TSTM WND GST 60 | 5 S Elk Point, SD | ALSO REPORT PEA SIZE HAIL. |
| May 12, 7:30 PM CDT | TSTM WND DMG | 2 Se Kingsley, IA | MACHINE SHED BLOWN OVER AND 2 TREES (6-8 INCH IN DIAMETER) SNAPPED. |
| May 12, 7:40 PM CDT | TSTM WND DMG | 5 Nw Holstein, IA | LARGE TREE KNOCKED DOWN BY STRONG WINDS ESTIMATED AT LEAST 70 MPH. WIND WAS STRONG ENOUGH TO CAUSE THE HOUSE WALLS TO BOW A LITTLE, AND AN OLD BARN TO TWIST ON ITS FOUNDATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2695 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted.
116
WUUS53 KFSD 130002
SVRFSD
IAC035-093-149-167-193-NEC043-051-SDC027-127-130045-
/O.NEW.KFSD.SV.W.0089.220513T0002Z-220513T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
702 PM CDT Thu May 12 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherokee County in northwestern Iowa...
Woodbury County in west central Iowa...
Southwestern Sioux County in northwestern Iowa...
Plymouth County in northwestern Iowa...
Northwestern Ida County in west central Iowa...
Dakota County in northeastern Nebraska...
Dixon County in northeastern Nebraska...
Southeastern Clay County in southeastern South Dakota...
Union County in southeastern South Dakota...
* Until 745 PM CDT.
* At 702 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Martinsburg to near Whiting, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Sloan and Salix around 710 PM CDT.
Hornick and Ponca State Park around 715 PM CDT.
Vermillion, Elk Point and Jefferson around 720 PM CDT.
Other locations in the path of these severe thunderstorms include
Lawton, Moville, Anthon, Akron, Kingsley, Correctionville, Pierson,
Alcester, Hawarden, Ireton, Washta, Craig and Struble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9633 4228 9635 4228 9672 4226 9675
4242 9702 4269 9702 4308 9656 4308 9651
4255 9559 4221 9606 4222 9634
TIME...MOT...LOC 0002Z 220DEG 51KT 4254 9698 4214 9626
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JM2 follow-up statements
361
WWUS53 KFSD 130007
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
707 PM CDT Thu May 12 2022
IAC035-093-149-167-193-NEC043-051-SDC027-127-130045-
/O.CON.KFSD.SV.W.0089.000000T0000Z-220513T0045Z/
Cherokee IA-Woodbury IA-Sioux IA-Plymouth IA-Ida IA-Dakota NE-
Dixon NE-Clay SD-Union SD-
707 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN CHEROKEE...WOODBURY...SOUTHWESTERN SIOUX...
PLYMOUTH...NORTHWESTERN IDA...DAKOTA...DIXON...SOUTHEASTERN CLAY AND
UNION COUNTIES...
At 707 PM CDT, severe thunderstorms were located along a line
extending from near Newcastle to near Sloan, moving northeast at 60
mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
Sloan and Salix around 710 PM CDT.
Ponca, Hornick and Ponca State Park around 715 PM CDT.
Vermillion, Elk Point and Jefferson around 720 PM CDT.
Other locations in the path of these severe thunderstorms include
Lawton, Moville, Anthon, Akron, Kingsley, Correctionville, Alcester,
Pierson, Hawarden, Ireton, Washta and Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9633 4228 9635 4228 9672 4226 9675
4242 9702 4269 9702 4308 9656 4308 9651
4255 9559 4221 9606 4222 9634
TIME...MOT...LOC 0007Z 220DEG 51KT 4259 9693 4219 9621
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JM626
WWUS53 KFSD 130029
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
729 PM CDT Thu May 12 2022
IAC035-093-149-167-193-NEC043-051-SDC027-127-130045-
/O.CON.KFSD.SV.W.0089.000000T0000Z-220513T0045Z/
Cherokee IA-Woodbury IA-Sioux IA-Plymouth IA-Ida IA-Dakota NE-
Dixon NE-Clay SD-Union SD-
729 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN CHEROKEE...WOODBURY...SOUTHWESTERN SIOUX...
PLYMOUTH...NORTHWESTERN IDA...DAKOTA...NORTHERN DIXON...SOUTHEASTERN
CLAY AND UNION COUNTIES...
At 727 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Akron to near Anthon, moving northeast
at 60 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated. At 7:09 pm CDT, a 68 mph wind gust was
reported at Sioux Gateway Airport.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Anthon, Kingsley, Correctionville, Alcester, Pierson, Hawarden,
Washta, Craig and Ireton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9633 4228 9635 4237 9658 4251 9686
4269 9702 4308 9656 4308 9651 4255 9559
4221 9606 4222 9634
TIME...MOT...LOC 0027Z 220DEG 51KT 4281 9668 4241 9596
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:52 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 12, 5:52 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 552 PM CDT Thu May 12 2022 .SHORT TERM...(This Evening through Friday) Issued at 219 PM CDT Thu May 12 2022 Dealing with another interesting and challenging severe weather threat for this afternoon and evening. A strong upper level wave in Wyoming was spreading cooler and drier air aloft into central NE this afternoon with elevated convection develop in central NE which was lifting fairly quickly northward. Still some question on supercell vs. linear development and the last few runs of the HRRR are leaning a little more towards a supercell/multicell set up vs the earlier expectation of a strong bowing segment. Still not completely buying into this but there will be a little concern if the ACCAS/showers and thunderstorms moving north move through just before peak heating which might limit the ability to get surface based storms going and generate a more organized jet and cold pool. Current WoFS output still suggesting that the storms that move into areas near and west of the James Valley through 23z will have a good chance at producing 50 knot or higher wind gusts. With the 0-3km bulk shear vector running about 35-40 knots from 210 degrees will need to watch any linear segment that move northeast for possible QLCS spinups. The other thought is that with the wave and front a touch slower than it appeared yesterday is that this initial more cellular activity will wrap north fairly quickly mid to late afternoon then after about 0-3z this evening a more linear system will try to develop in north central and eastern NE and lift northeast as the cooler and drier air aloft punch east with the upper wave, bringing a bit higher threat for the strongest winds to areas near and east of Interstate 29. Deep west to southwest flow will develop tonight into Friday and bring much drier air to the region and drop temperatures about 15 to 20 degrees. Expecting highs mostly in the lower to mid 70s on Friday with wind gusts about 20 to 30 mph, likely closer to 40 mph north of Interstate 90. .LONG TERM...(Friday Night through Thursday) Issued at 219 PM CDT Thu May 12 2022 Saturday through Monday low pressure will rotate across central Canada which will keep a dry westerly flow across the Northern Plains. This will bring mostly dry conditions with seasonally mild temperatures as well as seasonally breezy conditions. Morning lows likely to be from the lower 40s to lower 50s with afternoon highs from about 65 to 75. Troughiness over the western United States Tuesday into Thursday will spread into the Northern Rockies by Thursday and bring a series of waves into the Northern and Central Plains. Too far out to determine timing and strength of any storms but for now does not look like a great set up for heavier rain or severe weather. Overall temperatures will remain seasonally mild. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 550 PM CDT Thu May 12 2022 Strong line of thunderstorms will lift northeast out of the area. Any showers and thunderstorm activity this evening will remain more scattered. The exception may be northeast NE and southern parts of northwest IA where a line of storms may move through from about 0z to 4z. These storms could have hail and strong winds. After 6-8z, VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, May 12, 5:05 AM CDT, 13 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 505 AM CDT Thu May 12 2022 SDZ038-050-052-053-057>060-063>065-068-069-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop late this afternoon. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado are possible. As the storms move east in the early evening, the greater threat will transition to damaging wind gusts up to 70 mph, while hail up to ping pong ball size and perhaps a tornado are still possible. The strongest storms should move east of the James River Valley by 8 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 4 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop west of I-29 in the late afternoon. Storms should evolve into a squall line which will move quickly east toward I-29, and into northwest Iowa and southwest Minnesota in the early evening. Damaging wind gusts to 75 mph will be the primary threat, while hail up to ping pong ball size and perhaps a tornado are also possible. The strongest storms should move east of out of southwest Minnesota and northwest Iowa by 11pm or midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 5 pm and 11 pm.
In the hours before
Local storm report, May 12, 6:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG DELL RAPIDS 43.82N 96.71W
05/12/2022 MINNEHAHA SD PUBLIC
TREES DOWN AND DAMAGE TO OUTBUILDING AT HIGH
SCHOOL.
&&
STLocal storm report, May 12, 6:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 WNW SIOUX CITY 42.51N 96.42W
05/12/2022 WOODBURY IA BROADCAST MEDIA
LARGE BRANCHES AND POWER LINES DOWN.
&&
STLocal storm report, May 12, 6:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 1 W MARSHALL 44.45N 95.82W
05/12/2022 M78 MPH LYON MN AWOS
AWOS STATION KMML MARSHALL MUNICIPAL
AIRPORT.
&&
TRMLocal storm report, May 12, 6:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG ARLINGTON 44.36N 97.13W
05/12/2022 KINGSBURY SD TRAINED SPOTTER
2 GRAIN SILO TOPS RIPPED OFF AND BENT IN,
PORTIONS OF ROOFS PEELED OFF DOWNTOWN, AND
MULTIPLE TREES DOWN ACROSS THE CITY.
&&
STLocal storm report, May 12, 7:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 3 SW WENTWORTH 43.97N 97.01W
05/12/2022 M96 MPH LAKE SD MESONET
&&
JCLocal storm report, May 12, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST 5 WNW MADISON 44.04N 97.19W
05/12/2022 M90 MPH LAKE SD PUBLIC
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:17 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 43 min |
| May 12, 7:35 PM CDT | Severe Thunderstorm Warning | FSD | Union | 40 min |
| May 12, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 44 min |
| May 12, 8:13 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 47 min |
| May 13, 8:29 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 49 hr |
| May 12, 7:14 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 46 min |
| May 12, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, Dickinson, Osceola | 47 min |
| May 12, 8:49 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Nebraska, 2022Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.